Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
138 Doctors are Online

Getting period like cramp and smelly discharge. Swab test negative. Worried

User rating for this question
Excellent
Answered by
Practicing since : 1999
Answered : 1349 Questions
Question
My daughter has a smelly discharge which is a really strong fishy smell and has a lot of discharge. She also has period like cramp pains. Her swab has come back negative but she is extremely worried.
Posted Sun, 28 Oct 2012 in Women's Health
 
 
Answered by Dr. Timothy Raichle 34 minutes later
Hello, I would be happy to help you with your question.

The most likely explanation for your daughters symptoms are related to an infection called BV or bacterial vaginosis. This is a common infection that is associated with a discharge with a fishy odor. It is treated with a prescription called metronidazole.

Pelvic cramps are not necessarily associated with BV, and this raises the possibility of an infection that might also involve the uterus as well. For this reason, your daughter needs to be taken to your OB/GYN and examined and treated.

I hope this helps. If you have more questions, please ask - DR XXXXXXX
Above answer was peer-reviewed by
 
Follow-up: Getting period like cramp and smelly discharge. Swab test negative. Worried 11 minutes later
Can she insist on a prescription even if the swab is negative? She is getting herself in a bit of a state about it as you can imagine.
 
 
Answered by Dr. Timothy Raichle 1 hour later
Yes, the odor is definitely abnormal and related to an imbalance favoring bacteria called anaerobic bacteria. The prescription is called Metrogel and is a cream used twice daily for 5 days.

But I would caution you that an abnormal discharge and pelvic pain could be a sign of a more serious infection, and she should definitely be seen and examined by an OB/GYN.

Thank you - I hope this helps to clarify my answer - DR XXXXXXX
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions